Optimal dose for poor responder?: I was diagnosed... - Thyroid UK

Thyroid UK

114,664 members133,040 posts

Optimal dose for poor responder?

millie07
millie07

I was diagnosed with hypothyroidism and have been taking Thyroid Extract (Armour) and Slow Release T3 since 2015. With many symptoms at that time my TSH, Free T4 and Free T3 were low normal and I had a reverse T3 of 640, with the Ref. Range 140-540 (Australia). Initially I worked up to 90 mg thyroid extract and 40 mcg slow release T3, and the Reverse T3 quickly came down to mid-range. But my slow release T3 dose was halved after a few months when tests showed my Free T3 had gone above range and my TSH was down to almost nothing. The only thing that improved dramatically for the first 6 months on medication was my hair which thickened and began to grow back all over (have always had baby fine hair and since my 40s severe hair loss - am now 67), though undeniably I felt better with more stamina and some weight loss. Since then however I've gone backwards and feel unwell most days. I've unsuccessfully tried to adapt my dose according to symptoms (supported by my doctor) and am currently only taking 30mg thyroid extract and 20 mcg slow release T3. This may be totally inadequate but I have a problem with medication building up in my system causing cardiovascular symptoms and more severe muscle and joint pain. I've been off meds altogether a few times to clear my system and within a week or so have awful problems with eyes, dry mouth, and restless legs. I'm writing this in the hope that someone who has had similar issues can offer advice and am including my latest blood tests from May. Blood results dating back to 2003 have always shown a low TSH and lowish Free T4 and Free T3. In 2011 I was told I was a poor converter from T4 to T3. (This may or may not be relevant). Many thanks.

2018 TSH 0.78 Ref. Range (0.5-5.5)

FT4 12.5 (9.0-19.0)

FT3 3.6 (2.6-6.0)

7 Replies
oldestnewest
shaws
shawsAdministrator

Your FT3 is too low. However when we take Armour or other NDTs or add T3 into the mix the numbers don't correspond as the blood tests were introduced along with levothyroxine (T4 only). It is primarily how we 'feel' on particular doses.

One of our Advisers - deceased - was an expert on T3 and he would not recommend slow-release T3 - only normal T3, He stated that T3 in one daily dose enables all of our T3 receptor cells to be saturated and thereafter the effect of that one dose lasts between one to three days. He took one initial blood test only and then small increases every few weeks according to symptoms.

He also prescribed NDTs - never levothyroxine -. T3 was prescribed for patients who were 'thyroid hormone resistant' which meant that only T3 could relieve their clinical symptoms.

I shall give you some Chapters which Dr Lowe wrote which might be helpful. Copy and paste the tinyurls onto a new page:-

tinyurl.com/ya5blrr2

tinyurl.com/y7ejh9sh

tinyurl.com/ycxpz565

millie07
millie07 in reply to shaws

Thanks so much for your response, I'll read these chapters with interest.

Well, there's no sign of any build-up there! In fact, your FT3 is too low. I cannot imagine how it manages to be that low on such a high dose. Besides, thyroid hormone replacement is not 'medication' in the strict sense of the word. It's not drugs, it's hormones. And hormones like T3 do not 'build up'. The half life of T3 is 24 hours, and then what hasn't been absorbed into the cells, starts to leave the body.

How do you take your thyroid hormone? Do you take it on an empty stomach and wait at least an hour before eating or drinking anything but water? Do you take any other medication or supplements at the same time as your levo?

Slow-release T3 is not the best way of taking it. So many things can affect the absorption in the gut, and you never really know how much you're getting. But, why did you reduce your dose like that? It really doesn't matter about a low TSH when you are taking T3. It's low because you don't need it. Not a good idea to reduce dose because of a low TSH. And periodically 'going off' your 'meds' is not a good idea. I don't understand your reasoning on that. It's not as if you have Hashi's. All this chopping and changing of dose really is bad for you.

So, if I were you, I would forget this idea about 'medication building up' and start a steady dose of thyroid hormone (preferably normal T3, not slow release) and slowly increase until you feel well. :)

millie07
millie07 in reply to greygoose

Thanks for your input greygoose. You're right - there's much I'm unsure of.

I didn't reduce T3 due to low TSH but with my doctor's support as within 8 weeks of taking it my FT3 had risen to 7.3 (Ref. 3.5-6.5) and the pathology report suggested T3 toxicosis.

In 2015 my GP, herself with Hashi's, also prescribed Hysone (hydrocortisone) 4mg to assist with tissue resistance. But I had to stop due to palpitations. She retired and my current doctor also allows me to dose according to my symptoms.

I take thyroid hormone with water every morning at least an hour before breakfast;

antidepressants (Dothep, 75mg), and a beta blocker (Propranolol, 40 mg), at night, and vitamins C, D, B12, folate, calcium, zinc and magnesium.

On higher doses of thyroid hormone I have breathing and heart issues , burning scalp, face and neck and feel awful.

On a reduced dose the original symptoms flood back.

Isn't it possible for these hormones to remain in the system without properly being metabolised, and without showing in blood tests?

greygoose
greygoose in reply to millie07

To answer your last question first, no it isn't. They either go into the cells or stay in the blood until they are excreted naturally.

Why are you taking calcium? Did you get it tested first? Taking vit d will increase your absorption of calcium from food. Which is why you should also be taking vit K2 - MK7, to make sure that extra calcium gets into the teeth and bones, rather than building up in the tissues - calcium does build up! - causing heart attacks and kidney stones. It's hardly likely you need more calcium on top of that unless you have parathyroid problems.

Surely there's a happy medium between taking too much that it causes breathing and heart issues (which can, btw, also be hypo symptoms) and taking so little that it causes hypo symptoms.

millie07
millie07 in reply to greygoose

No, I didn't get calcium checked. My mother and cousin had severe osteoporosis, and I'd always assumed it was something I should take. I didn't know that vit d increases absorption of calcium from food and will follow your advice re it K2 - MK7.

I've often wondered why I can't increase FT3, apart from the early stages of supplementation when it went over range, it has remained low and have wondered if something else was going on - gut issues may well be a factor and I'll look into taking normal T3 rather than slow release in the hope - as you say - of finding that happy medium. Many thanks for you wisdom.

greygoose
greygoose in reply to millie07

You're welcome. :)

Calcium isn't actually the most important mineral for bones. Magnesium is more important, but they require a whole range of minerals and vitamins. And, the problem with calcium supplements is that they are not well absorbed. Besides, it's very rare to be calcium deficient in the Western World unless you have parathyroid problems. :)

You may also like...